February 06, 2018
Several students at Temple University were reportedly sickened and hospitalized late last month after drinking from water fountains at various campus facilities.
The sicknesses were reported Tuesday morning by the student-run Temple News, which received complaints from multiple students and their families.
Most of the incidents appear to have been concentrated at Annenberg Hall, home of Temple's Klein College of Media and Communication, and at the Randall Theater on North 13th Street.
One sophomore film and media arts major said she felt dizzy and began to vomit after drinking from an Annenberg Hall fountain on Jan. 24. She contacted Temple Police and was taken to Temple University Hospital for treatment.
The student said she had not experienced any symptoms leading up to that day. The water made her gag and she became sick almost immediately, she added.
Another sophomore media studies and production major also became ill after she and two friends drank water from the Randall Theater fountain on Jan. 26. All three reportedly felt nauseous afterward and the first student said she went to the emergency room to be treated for uncontrollable vomiting.
"All bottle-refilling stations in the building were flushed and disinfected, and the filters were changed," a university spokesman said in a statement to PhillyVoice. "In addition, an older water fountain in the basement of Annenberg was removed and replaced."
The Temple News reports an "out of order" sign was reportedly placed at the Randall Theater fountain after a source claimed another student fell ill when the new filter was installed.
Those who spoke to the newspaper said they were alarmed that Temple hasn't disclosed how it monitors water quality and didn't indicate whether it will test for contaminants that might bypass a filter.
The Centers for Disease Control and Prevention noted in a 2015 report that the most serious illnesses associated with drinking water include Legionnaire’s disease, norovirus, E. coli, Shigella, giardia and other pathogens.